Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 102, NWS Las Vegas, NV

September 5, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 5, 2017, 4:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 4:41 PM MST (23:41 UTC)
Expired
Sep 5, 2017, 7:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 132 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WGUS55 KVEF 052341
FFWVEF
AZC015-060245-
/O.NEW.KVEF.FF.W.0102.170905T2341Z-170906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
441 PM MST TUE SEP 5 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 745 PM MST

* At 441 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Peach Springs, Diamond Creek Road, Diamond Creek Campground and 
  Buck and Doe Road near Peach Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3535 11333 3544 11348 3558 11367 3583 11350
      3578 11333

$$

Wolcott
2 follow-up statements
229 
WGUS75 KVEF 060042
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
542 PM MST TUE SEP 5 2017

AZC015-060245-
/O.CON.KVEF.FF.W.0102.000000T0000Z-170906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
542 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 538 PM MST, Doppler radar indicated that thunderstorms producing 
heavy rain were tapering off over the  across the warned area. Peach 
Springs and Diamond Creek Road areas. However, runoff from earlier 
rain may be causing flash flooding in the area.

Some locations that will experience flooding include...
Peach Springs, Diamond Creek Road, Diamond Creek Campground and 
Buck and Doe Road near Peach Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3535 11333 3544 11348 3558 11367 3583 11350
      3578 11333

$$

Wolcott
852 
WGUS75 KVEF 060239
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
739 PM MST TUE SEP 5 2017

AZC015-060249-
/O.EXP.KVEF.FF.W.0102.000000T0000Z-170906T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
739 PM MST TUE SEP 5 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
745 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3535 11333 3544 11348 3558 11367 3583 11350
      3578 11333

$$

Wolcott

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:55 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
255 PM PDT Tue Sep 5 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms are
expected through this evening and again Wednesday afternoon and
evening. The area of focus for thunderstorms will be northwest
Arizona and Southern Nevada. After a brief push of drier air
Thursday, a surge of monsoon moisture will increase rain chances
across the southern Great Basin and Mojave Desert Friday and
Saturday. Temperatures will drop down to below normal by Friday and
Saturday.
&&

.SHORT TERM...today through Thursday

Low grade monsoon pattern still in place today and will persist
through Wednesday with high pressure persisting over Utah. The
resultant east to southeast flow will keep just enough moisture and
instability over the area for isolated to scattered thunderstorms
mainly over southern Nevada and northwest Arizona. Temperatures will
remain a little above normal. A shortwave trough will push northeast
through northern California Wednesday night and Thursday which will
push some drier air into the area, limiting thunderstorm chances
Thursday to mainly Mohave County and portions of Lincoln County.
This feature will also cause an increase in southerly winds with
breezy conditions likely over much of the forecast area.

.LONG TERM...Friday through Tuesday.

Friday and Saturday should see increasing thunderstorm coverage
along with the potential for more extensive heavy rain than the past
couple weeks as tropical moisture off the coast of west central
Mexico is tapped and drawn up into our region. A large closed low is
forecast to be spinning off the central California Coast Friday and
the resulting enhanced southerly flow between it and an area of high
pressure centered over New Mexico will be favorable for pulling deep
moisture our way. The ECMWF and GFS solutions are both in fairly
good agreement with this scenario and the GFS brings precipitable
water values around 1.5 inches up the Colorado River Valley into
southern Nevada Friday night and Saturday. The closed low is
forecast to dig a little closer to southern California by Saturday
which would put much of our forecast area near the northeast
quadrant of the low where diffluence would favor broad upward
forcing and favor some storm training in moderate southerly steering
flow.

POP values were increased to the 30-40 percent range across southern
Nevada and northwest Arizona Friday the expanded to the west and
northwest across San Bernardino and Inyo counties Saturday. However,
it appears dry air will remain over the southern Sierra and Owens
Valley. There will still be lingering moisture Sunday, but much of
the deeper moisture is forecast to be lifted away from our region
early next week and replaced by dry southwest flow as the coastal
low slowly moves toward northern California and works its way
inland. High temperatures were also lowered Friday into the weekend
with the moisture increase then highs climb early next week as drier
air spreads overhead and the ridge shifts more over Arizona and Utah.
&&

.AVIATION...For McCarran...Generally, winds should remain light and
diurnal through most of the forecast period. Scattered showers and
thunderstorms are possible within all corridors this afternoon and
the early evening, with the better chances in the Peach Springs and
Mormon Mesa corridors. With scattered chances across much of the
region today, various outflow scenarios could make it to the Las
Vegas valley, which would create erratic and gusty winds. Confidence
remains low on the magnitude and direction of these outflow winds
for today, but could likely favor a southerly direction. There also
exists a slight chance of showers and thunderstorms overnight in the
valley, including the terminal. Ceilings should remain above 15 kft
with the potential of slightly lower ceilings with any storm
activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are possible across
much of the region this afternoon and evening, with highest chances
across the Mohave County and along the higher terrain. Gusty outflow
winds will be the primary concern with any thunderstorm activity
that develops this afternoon and evening. Otherwise, light diurnal
winds are expected. SCT to BKN above 15kft through the forecast
period with slightly lower ceilings associated with nearby storm
activity. The rest of the region will see generally light diurnal
winds with FEW to SCT above 14kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Harrison
AVIATION...Kryston
LONG TERM...Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:03 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 4, 6:28 PM MSTSevere Thunderstorm WarningVEFMohave62 min
Sep 5, 4:19 PM MSTAreal Flood AdvisoryVEFMohave5 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.